Format

Send to

Choose Destination
Can J Physiol Pharmacol. 1982 Nov;60(11):1390-7.

Role of free radicals in catecholamine-induced cardiomyopathy.

Abstract

Effects of an antioxidant, vitamin E, and a membrane stabilizing agent, zinc, were examined on the isoproterenol-induced changes in the rat myocardium. Isoproterenol treatment (80 mg/kg given over 2 days in two equal doses) caused arrhythmias and 25% mortality within 24 h of the last injection. The ultrastructural changes in the subendocardium and in focal areas of the subepicardium included swelling of mitochondria, loss of myofibrils, cell necrosis, fibrosis, and infiltration of the affected areas by polymorphonucleocytes. Both creatine phosphate and adenosine triphosphate levels were markedly decreased in hearts from isoproterenol-treated animals. Pretreatment of the animals with vitamin E (10 mg X kg-1 X day -1 for 2 weeks) or zinc (10 mg/kg ZnSO4, twice a day for 7 days) prevented these deleterious effects of isoproterenol. Animals maintained on vitamin E deficient diet for 8 weeks were found to be more sensitive to isoproterenol-induced changes and this increased sensitivity was reversed by a 2-week feeding of the animals on the normal diet coupled with vitamin E treatment. Based on the data obtained in this study it is proposed that catecholamine-induced changes may involve free radicals, which by promoting lipid peroxidation may increase membrane permeability and lead to the development of cardiomyopathy.

PMID:
7151008
DOI:
10.1139/y82-207
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center